Alexa Melucci, MS4; Frances Hetherington, MD, Department of Medicine, Rutgers Robert Wood Johnson Medical School, New Brunswick, NJ, Sarbjit Sandhu, MD, ID Care, Hillsborough, NJ.
Raoultella planticola, a gram-negative bacillus and emerging pathogen, has caused an increased number of clinically significant infections. Most reported infections occur in immunocompromised patients with only two documented cases after consumption of seafood.
A 48-year-old man with a past medical history of chronic dysphagia with food impaction and osteoarthritis of the hips presented to an urgent care center with epigastric pain and fever. He was referred to the Emergency Department (ED) where blood cultures were drawn. He was treated with fluids and Ketorolac in the ED and discharged upon symptomatic resolution. Both blood cultures grew gram-negative rods on smear and the patient was called back to the ED.
On admission, the patient reported a history of abdominal pain for one week and fevers with a temperature of 103.9°F. He denied other constitutional symptoms, odynophagia, nausea, vomiting, diarrhea, hematochezia, or melena. A complete review of systems was negative. He reported increased nonsteroidal anti-inflammatory drug (NSAID) use for arthritic pain. He denied any recent travel or sick contacts, but reported consuming canned tuna two days prior to admission. Medication review revealed that he was taking more than thirty-four over-the-counter (OTC) supplements.
On initial evaluation, the patient was tachycardic (109 bpm) and febrile (101°F), but otherwise hemodynamically stable with no pertinent physical exam findings. Laboratory studies were notable only for transaminitis (AST 150 U/L, ALT 319 U/L) and hyperbilirubinemia (total bilirubin 1.8 mg/dL). Ceftriaxone was started and was subsequently broadened to Meropenem due to continued fevers. Two of two blood cultures grew R. planticola. CT of the chest, abdomen, and pelvis was obtained which revealed a 4-cm ill-defined fullness in the distal esophagus. Gastroenterology was consulted and esophagogastroduodenoscopy was performed, which revealed a ringed esophagus with grade C esophagitis, a single superficial esophageal ulcer, gastritis, and duodenitis. A proton-pump inhibitor was initiated. Fevers resolved and the patient was discharged home to complete a fourteen-day course of Levofloxacin.
This case demonstrates the ability of R. planticola bacteremia to cause a clinical infection in an immunocompetent patient. The source is likely secondary to bacterial ingestion after consumption of tuna fish and gut translocation in the setting of chronic inflammation secondary to trauma from high dose NSAIDs. To our knowledge, this is the first case secondary to consumption of canned fish. We also considered the possible role of OTC supplements in inflammation, immunity, and ingestion of bacteria. However, the effect of supplements and their impact on our patient's disease remains unclear.
Ershadi, A., Weiss, E., Verduzco, E., Chia, D., & Sadigh, M. (2014). Emerging pathogen: a case and review of Raoultella planticola. Infection, 42(6), 1043-1046. doi: 10.1007/s15010-014-0638-9
1. Bonnet, E., Julia, F., Giordano, G., & Lourtet-Hascoet, J. (2017). Joint infection due to Raoultella planticola: first report. Infection. doi: 10.1007/s15010-017-1006-3
2. Puerta-Fernandez, S., Miralles-Linares, F., Sanchez-Simonet, M. V., Bernal-Lopez, M. R., & Gomez-Huelgas, R. (2013). Raoultella planticola bacteraemia secondary to gastroenteritis. Clin Microbiol Infect, 19(5), E236-237. doi: 10.1111/1469-0691.12102
3. Lam, P. W., & Salit, I. E. (2014). Raoultella planticola bacteremia following consumption of seafood. Can J Infect Dis Med Microbiol, 25(4), e83-84.
4. Gahche J, Bailey R, Burt V, et al. Dietary supplement use among U.S. adults has increased since NHANES III (1988–1994). NCHS data brief, no 61. Hyattsville, MD: National Center for Health Statistics. 2011.
5. Geller, A. I., Shehab, N., Weidle, N. J., Lovegrove, M. C., Wolpert, B. J., Timbo, B. B., . . . Budnitz, D. S. (2015). Emergency Department Visits for Adverse Events Related to Dietary Supplements. New England Journal of Medicine, 373(16), 1531-1540. doi: 10.1056/NEJMsa1504267
6. Kennedy, J., Wang, C.-C., & Wu, C.-H. (2008). Patient Disclosure about Herb and Supplement Use among Adults in the US. Evidence-Based Complementary and Alternative Medicine?: eCAM, 5(4), 451–456. http://doi.org/10.1093/ecam/nem045
Back to the December 2018 issue of ACP IMpact